Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Construction and asymptotic stability of structurally stable internal layer solutions

Author: Xiao-Biao Lin
Journal: Trans. Amer. Math. Soc. 353 (2001), 2983-3043
MSC (2000): Primary 34D15, 34E05, 35B25; Secondary 35C20, 37C29, 34C37
Published electronically: March 22, 2001
MathSciNet review: 1828598
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We introduce a geometric/asymptotic method to treat structurally stable internal layer solutions. We consider asymptotic expansions of the internal layer solutions and the critical eigenvalues that determine their stability. Proofs of the existence of exact solutions and eigenvalue-eigenfunctions are outlined.

Multi-layered solutions are constructed by a new shooting method through a sequence of pseudo Poincaré mappings that do not require the transversality of the flow to cross sections. The critical eigenvalues are determined by a coupling matrix that generates the SLEP matrix. The transversality of the shooting method is related to the nonzeroness of the critical eigenvalues.

An equivalent approach is given to mono-layer solutions. They can be determined by the intersection of a fast jump surface and a slow switching curve, which reduces Fenichel's transversality condition to the slow manifold. The critical eigenvalue is determined by the angle of the intersection.

We present three examples. The first treats the critical eigenvalues of the system studied by Angenent, Mallet-Paret & Peletier. The second shows that a key lemma in the SLEP method may not hold. The third is a perturbed activator-inhibitor system that can have any number of mono-layer solutions. Some of the solutions can only be found with the new shooting method.

References [Enhancements On Off] (What's this?)

  • 1. S. B. Angenent, J. Mallet-Paret, and L. A. Peletier, Stable transition layers in a semilinear boundary value problem, J. Differential Equations, 67 (1987), 212-242. MR 88d:34018
  • 2. P. Bates, P. Fife, R. Gardner and C.K.R.T. Jones, the existence of traveling wave solutions of a generalized phase field model, SIAM J. Math. Anal. 28 (1997), 60-93. MR 97m:35284
  • 3. F. Battelli, Heteroclinic orbits in singular systems: a unifying approach, J. Dyn. Diff. Eqns. 6 (1994), 147-173. MR 95d:34068
  • 4. Amitabha Bose, Symmetric and antisymmetric pulses in parallel coupled nerve fibers, SIAM J. Appl. Math. 55 (1995), 1650-1674. MR 96i:35060
  • 5. J. Carr and R. L. Pego, Metastable patterns in solutions of $u_t= \epsilon^2 u_{xx} - f(u)$, Comm. Pure. Appl. Math. 42 (1989), 523-576. MR 90f:35091
  • 6. S.-N. Chow, J. K. Hale and J. Mallet-Paret, An example of bifurcation to homoclinic orbits, J. Differential Equations 37 (1980), 351-373. MR 81m:58056
  • 7. W. A. Coppel, Dichotomies in stability theory, in ``Lecture Notes in Mathematics, Vol. 629'', Springer-Verlag, New York/Berlin, 1978. MR 58:1332
  • 8. A. Doelman and V. Rottschäfer, Singularly perturbed and nonlocal modulation equations for systems with interacting instability mechanisms, J. Nonlinear Sci. 7 (1997), 371-409. MR 98m:35190
  • 9. N. Fenichel, Persistence and smoothness of invariant manifolds for flows, Indiana Univ. Math. Journal, 21:193-226, 1971. MR 44:4313
  • 10. N. Fenichel, Geometric singular perturbation theory for differential equations, J. Differential Equations 31 (1979), 53-98. MR 80m:58032
  • 11. P. C. Fife, Transition layer in singularly perturbed problems, J. Differential Equations, 15 (1974), 77-105. MR 48:9002
  • 12. P. C. Fife, Boundary and interior transition layer phenomena for pairs of second-order differential equations, J. Math. Anal. App. 54 (1976), 497-521. MR 54:7978
  • 13. P. C. Fife and L. Hsiao, The generating of solutions of internal layers, J. Nonlinear Anal. TMA 12 (1988), 19-41. MR 89c:35078
  • 14. H. Fujii & Y. Hosono, Neumann layer phenomena in nonlinear diffusion systems, Lecture Notes in Num. Anal. 6 (1983), 21-38. MR 87a:35008
  • 15. G. Fusco and J. Hale, Slow motion manifolds, dormant instability, and singular perturbations, J. Dynamics and Differential Equations 1 (1989), 75-94. MR 90i:35131
  • 16. J. Guckenheimer, Dynamical Systems, Birkhäuser, Boston, 1980. MR 82g:58065
  • 17. M. Hayes, T. Kaper, N. Kopell, K. Ono, On the application of geometric singular perturbation theory to some classical two point boundary value problems, Internat. J. Bifur. Chaos Appl. Sci. Engrg. 8 (1998), 189-209. MR 99c:34119
  • 18. J.K. Hale & X.-B. Lin, Multiple internal layer solutions generated by spatially oscillatory perturbations, J. Differential Eqn., 154 (1999), 364-418. MR 2000c:35097
  • 19. J. Hale & K. Sakamoto, Existence and stability of transition layers, Japan J. Appl. Math. 5 (1988), 367-405. MR 90a:35112
  • 20. E.J. Hinch, Perturbation methods, Cambridge University Press, 1991. MR 93a:34002
  • 21. F. C. Hoppensteadt, Singular perturbations on the infinite interval, Trans. Amer. Math. Soc., 123:521-535, 1966. MR 33:2900
  • 22. F. C. Hoppensteadt, Properties of solutions of ordinary differential equations with small parameters, Comm. Pure Appl. Math., 24:807-840, 1971. MR 44:5576
  • 23. Y. Hosono & M. Mimura, Singular perturbation approach to traveling waves in competing and diffusing species models, J. Math. Kyoto Univ. 22-23 (1982) 435-461. MR 84d:35014
  • 24. C. Jones, Geometric singular perturbation theory, Lectures Notes in Math. Springer-Verlag, Berlin, 1069:44-118, 1995. MR 97e:34105
  • 25. C. K. R. T. Jones and N. Kopell, Tracking invariant manifolds with differential forms in singularly perturbed systems, J. Differential Equations, 108 (1994), 64-89. MR 95c:34085
  • 26. C. Jones and J. Rubin, Existence of standing pulse solutions of an inhomogeneous reaction-diffusion system, J. Dyn. Diff. Eqns. 10 (1998), 1-35. MR 99b:35094
  • 27. C. K. R. T. Jones, T. Kaper and N. Kopell, Tracking invariant manifolds up to exponentially small errors, SIAM J. Math. Anal. 27, 558-577. MR 97a:58167
  • 28. H. Kokubu, Y. Nishiura and H. Oka, Heteroclinic and homoclinic bifurcation in bistable reaction diffusion systems, J. Diff. Eqn. 86 (1990), 260-341. MR 92a:58128
  • 29. X-B. Lin, Shadowing lemmas and singularly perturbed boundary value problems, SIAM J Appl. Math., 49 (1989), 26-54. MR 90a:34126
  • 30. X-B. Lin, Heteroclinic bifurcation and singularly perturbed boundary value problems, J. Differential Equations, 84 (1990), 319-382. MR 91d:34055
  • 31. X.-B. Lin, Using Melnikov's method to solve Silnikov's problems, Proc. Royal Soc. Edinburgh Sect. A 116 (1990), 295-325. MR 92b:58195
  • 32. X-B. Lin, Local and global existence of multiple wave near formal approximations, Progress in Nonlinear Diff Eqns & Their Appl. 19 (1996), 385-404, Birkhäuser-Verlag. MR 97b:35019
  • 33. X-B. Lin, Asymptotic expansion for layer solutions of a singularly perturbed reaction-diffusion system, Trans. AMS. 348 (1996), 713-753. MR 96g:35023
  • 34. X-B. Lin, Shadowing matching errors for wave front like solutions, J. Differential Equations, 129 (1996), 403-457. MR 97f:35022
  • 35. H. Meinhardt, Models of biological pattern formation. Academic Press, 1982.
  • 36. M. Mimura, M. Tabata & Y. Hosono, Multiple solutions of two-point boundary value problems of Neumann type with a small parameter, SIAM J. Math. Anal., 11 (1980), 613-631. MR 81g:34025
  • 37. J. D. Murray, Mathematical Biology. Springer-Verlag, 1989. MR 90g:92001
  • 38. Y. Nishiura, Coexistence of infinitely many stable solutions to reaction diffusion systems in the singular limit, Dynamics Reported, New Series, 3, (1994), 25-103,
  • 39. Y. Nishiura & H. Fujii, Stability of singularly perturbed solutions to systems of reaction-diffusion equations, SIAM J. Math. Anal. 18 (1987), 1726-1770. MR 88j:35089
  • 40. Y. Nishiura & H. Fujii, SLEP method to the stability of singularly perturbed solutions with multiple transition layers in reaction-diffusion systems, in ``Dynamics of Infinite Dimensional Systems,'' Eds. J. Hale & S.-N. Chow, Springer-Verlag, 1987. MR 89b:35009
  • 41. R. E. O'Malley, Singular perturbation methods for ordinary differential equations, Applied mathematical sciences, 89, 1990. MR 92i:34071
  • 42. K. J. Palmer, Exponential dichotomies and transversal homoclinic points, J. Differential Equations, 55 (1984), 225-256. MR 89j:58060
  • 43. K. J. Palmer, Transversal heteroclinic points and Cherry's example of a nonintegrable hamiltonian system. J. Diff. Eqs., 65 (1986), 321-360. MR 88a:58078
  • 44. R. J. Sacker, The splitting index for linear differential systems, J. Differential Equations 33 (1979), 368-405. MR 81f:34020
  • 45. R. J. Sacker and G. R. Sell, Existence of dichotomies and invariant splittings for linear differential equations, II, III. J. Differential Equations, 22 (1976), 478-496, 497-522. MR 55:13494; MR 55:13495
  • 46. K. Sakamoto, Construction and stability analysis of transition layer solutions in reaction-diffusion systems, Tohoko Math J. 42 (1990), 17-44. MR 91k:35127
  • 47. P. Szmolyan, Transversal heteroclinic and homoclinic orbits in singular perturbation problems, J. Differential Equations, 92:252-281, 1991. MR 92e:58185
  • 48. S. K. Tin, N. Kopell & C. K. R. T. Jones, Invariant manifolds and singularly perturbed boundary value problems, SIAM J. Numer. Anal. 31, (1994), 1558-1576. MR 96j:34098
  • 49. S. Wiggins, Global bifurcation and chaos, Springer-Verlag, New York, 1988. MR 89m:58057

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 34D15, 34E05, 35B25, 35C20, 37C29, 34C37

Retrieve articles in all journals with MSC (2000): 34D15, 34E05, 35B25, 35C20, 37C29, 34C37

Additional Information

Xiao-Biao Lin
Affiliation: Department of Mathematics, North Carolina State University, Raleigh, North Carolina 27695-8205

Keywords: Singular perturbation, matched asymptotic expansion, internal layers, critical eigenvalues, stability, structural stability
Received by editor(s): March 18, 1998
Received by editor(s) in revised form: May 5, 2000
Published electronically: March 22, 2001
Additional Notes: Research partially supported by NSF grant 9501255
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society